Page 1 of 1
Just Need to Vent
Posted: Wed Oct 24, 2018 1:04 pm
Hello all. I am 48 and I have suffered with RLS for over 20 years, but for the past 5 years it has gotten to the point of severe. Around mid-afternoon every day I am no longer able to sit at my desk for more than 15 minutes at a time, and I have to stop at least twice on my 40 minute commute home to pace around the car. I have been taking 4mg Requip (Ropinirole) for just over 4 years at night to allow me to sleep, but it turns out that I am one of the few with the rare/severe side-effect of Laryngopharyngeal Reflux. What this has done is allow acid into my throat and mouth at night which has resulted in irreversible damage to my teeth and an increased risk of throat or mouth cancers. I hold a professional position with a University Foundation and am now being told that I MAY have 4 teeth that can be saved, therefore I will not be able to keep this position once I am forced to have them removed (I currently have 2 that are abscessed requiring antibiotics.) I know there are many out there who are much worse off physically than I am, so please don't think I am looking for sympathy or pity in any way. Sometimes a person just needs to spill their guts about things that others may find trivial. I also want to thank RLS.ORG for providing this discussion board, because so many don't understand or believe what it is like living with RLS. It is so helpful to know that there are so many out there that DO understand how RLS can drastically affect a person's life. Thank you.
Re: Just Need to Vent
Posted: Wed Oct 24, 2018 1:33 pm
Hi, and this is a GREAT place to vent. I'm sorry you are having troubles, but you should know that you are on what is now considered an excessive dose of Requip (even though the FDA considers it acceptable). There is a good chance you are augmenting. That is a problem that occurs in many that take Requip (and similar dopamine agonist medicines like Mirapex and Neupro). It occurs more frequently at higher doses, and more frequently if you have been on the medicine for a long time (which you have). The symptoms are increases in the "normal" RLS symptoms: urge to move is more severe and occurs earlier in the day, and/or includes other parts of the body besides the legs.
You should see your doctor and ask about augmentation. If the doc doesn't know what you are talking about (many don't), you should consider seeing a specialist. Also be sure and get your ferritin checked and find out the numerical result. It needs to be over 75. Don't just accept "normal." You need to find out the number.
Re: Just Need to Vent
Posted: Wed Oct 24, 2018 2:08 pm
Thank you for the response stjohnh. My ferritin level in August was 100. We did discuss augmentation (I had to bring it up) and how to combat it. I tried several different medications that did not work before the Requip. Yesterday I decided to try something new...I took a 2mg pill @ 1:00pm and then I took the 2nd pill along with the valium an hour before bed. I noticed that although the afternoon was better as far as being able to sit at my desk, drive home, etc., it took longer for me to be able to lay down last night and I woke up @ 5:00am with my legs and arms running a million miles/hour. I am going to try to slowly cut back on the Requip and try a few alternatives that I have read about, one of which is a vibrating pad that you get with a prescription specifically for RLS. Thank you again for the reply and I will continue fighting this battle as best as I can.
Re: Just Need to Vent
Posted: Wed Oct 24, 2018 3:50 pm
Please understand that cutting back on Requip is going to be very difficult for you unless your doctor is willing to prescribe and opioid to cover the withdrawal symptoms. Splitting your dose is probably just a temporary expedient because if it is augmentation, then your body will simply adjust again to the new schedule.
As for the pad, use our search function to look for discussions of the Relaxis pad. If I remember correctly, some of our members found that it helps but it is not a total solution when you have severe RLS. Some of the early Relaxis adopters also found that it took a bit of trial and error (with the help of the manufacturer's help line) to see any benefit.
Re: Just Need to Vent
Posted: Thu Oct 25, 2018 7:51 am
rjdishon you;re in for a rough ride, and I suggest you find a doctor who understands how to treat augmented WED/RLS and withdrawal from a dopamine agonist. As Holland explained, augmentation is what it's called when the DA makes your symptoms worse. It seems to help when it kicks in, but symptoms start up earlier in the day, spread to other body parts, start up sooner after you sit or lie down. So your baseline RLS/WED symptoms are actually much better than you're feeling now. How to get back to baseline, though? You have to stop the DA, because as long as you're taking it, you're engaged in a vicious cycle in which the more you take, the worse you get.
[[[ EDIT: This post is my opinion - you should get a diagnosis of augmentation from a knowledgeable physician. And read up on it so you can form your own opinion. ]]]
When you stop the medication (and don't doubt that you need to - that's my opinion) your symptoms will get EVEN WORSE. But that is temporary, and after some days you will notice improvement, and eventually you will notice that your symptoms are much better than they were when you were augmented.
The withdrawal can be extreme torture, so if you're going to do it without an opioid, wipe everything off your calendar for a week. Don't expect anything of yourself. Definitely no job. Prepare some food so you can eat without having to think. You may go three days without sleep.
Augmentation is no joke, and people's lives are destroyed by it, as I'm sure you can appreciate. The longer it goes on, the harder it is to stop. But it can be done, and although it is best done with a physician solidly in your court, a knowledgeable physician with experience treating augmentation, still you can do it yourself if you're determined. And prepared, know what you're getting into and remind yourself why.
After you get off the DA, you will probably (but not necessarily ) need something to treat your symptoms. Your options are the alpha-2-delta anti-convulsants (Horizant/ gabapentin encarbil, Neurontin/ gabapentin, Lyrica /pregabalin) but these don't seem to work wll in people who have augmented on DAs. And opioids. There are many different opioids, and low doses are commonly effective. Side effects can be an issue with all of these medications.
Some doctors will try to get you to go back on a DA - maybe try a different one. In my opinion, that will lead to augmentation again. But it may be possible to stop (take a "drug holiday") for a while as soon as you notice it happening, which allows your dopamine receptors to recover enough to resume the medication without raising the dose. There was actually someone on the board who used DAs in this way, but I have to admit she was the exception.
Also re your ferritin, It is possible that100 is not enough for you. This is something to discuss with a WED/RLS specialist. Are you taking iron?
No one should have to suffer through augmentation, it is a completely avoidable complication of using the wrong treatment/ DA treatment is still considered front-line for WED/RLS, even though some specialists are trying to change that. CMenwhile, most doctors know only that DAs are the recommended first treatment to try, and theyk now nothing about augmentation. They raise the dose when it stops working, as they would with any other drug, not realizing they are compounding a problem.
Your best bet is to visit an RLS Quality Care Center to get proper treatment. But if you can't get to one, try to being educating your doctor by providing him with the RLS Foundation's Medical Builletin (see the link in my signature below this post.) Highlight the parts that pertain to you before you give it to him. Summarize what you've learned in a few sentences and ask him what he thinks of it all.
For information about augmentation, please follow the link in my signature line. I recommend the Foundation brochures, the excerpt from Johns Hopkins, and the paper by Buchfuhrer. There are more links in the Augmentation forum on this board.
Re: Just Need to Vent
Posted: Thu Oct 25, 2018 10:59 pm
Our wonderful members and moderators already gave you so much great info. Just wanted to say I feel for you and hope you can find a way to improve the situation very soon!